Quoted from http://www.newschannel5.com/global/story.asp?s=11964317&nav=menu374_2
Family Claims Birth Control Pill Killed College Student
Posted: Feb 10, 2010
By Ben Hall
NASHVILLE, Tenn. - There are a growing number of lawsuits across the country from women claiming to have been harmed by the birth control drug, Yaz.
The latest involves the death of a local college student who had been taking YAZ for six months.
"She was all about laughing and having fun," said Traci Mayfield of her 20-old-daugher Leah. "We were more than mother/daughter, we were best friends."
Leah and her mom spoke every day even though Leah was hours away attending college at Tennessee Tech in Cookeville.
"She blossomed into a beautiful young lady up there. You can just see the transformation in pictures," said Mayfield.
By Leah's junior year she was a leader in her sorority, on the Dean's list and on her way to becoming a nurse.
"They would call her mama Leah, just as a joke. If anybody was sick, if anybody wasn't feeling good - they would call Leah," said Mayfield.
Suddenly last January, it was Leah who needed help.Her roommate called 911 for an ambulance after Leah passed out in the shower.
"Is she awake now?" asked the 911 operator.
"She's awake now. She's breathing really hard and very very pale, like very pale," said Leah's roommate.
The roommate then called Leah's mom and put Leah on the phone.
"Leah told me that she was scared, and that she was tingling all over. I told her it was going to be okay, that me and daddy was coming," said Mayfield.
Leah's mom and dad did not make it in time. Leah died less than an hour later after the call.
"You go in the room and there's your child, your baby girl lying on the stretcher," said Mayfield as she wiped away tears.
Doctors said Leah died because of a blood clot in her lung. The official cause of death was a pulmonary embolism.
"How does this happen to a healthy 20 year old young lady?" asked Leah's mom.
The Mayfields never expected the answer they received. An emergency room doctor said the birth control pill Leah started taking six months before, called YAZ, could have caused the blood clot.